Thunderstorm Wind, Colfax
- When
- September 7, 2:31 PM MST to 2:35 PM MST
- Where
- Colfax County, Raton Crews Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.730, -104.500
Peak wind gust up to 67 mph at the Raton airport.
Showers and thunderstorms developed over the Sangre de Cristo Mountains during the early afternoon of September 7, 2019. This activity moved slowly east with heavy rainfall, small hail, and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Showers and thunderstorms developed over the Sangre de Cristo Mountains during the early afternoon of September 7, 2019. This activity moved slowly east with heavy rainfall, small hail, and strong winds. The Ute Park burn scar experienced minor flooding with sharp rises also reported on the Cimarron River. The strongest storm impacted the area around the Raton airport where a peak wind gust up to 67 mph was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 7, 10:21 AM MST, 4 hours 10 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1121 AM MDT Sat Sep 7 2019 .AVIATION... 18Z TAF CYCLE Band of clouds, showers and isold tstms at 17Z stretched from KGUP area over the northwest and nrn mts will expand eastward between 18-23Z with convection becoming sct to nmrs across central, wrn and into ne NM. Lcl and brief MVFR cigs/vsbys obscuring mts in the stronger storms which will contain gusty outflow winds and small hail as well as heavier downpours. Convection to linger beyond 08/03Z. && .PREV DISCUSSION...247 AM MDT Sat Sep 7 2019... .SYNOPSIS... Monsoon season isn't done yet. Storm coverage will be on the rise today, and scattered cells will favor roughly the western two- thirds of the state. Locally heavy rainfall will be a possibility with any storm today, and areas on and near burn scars will be the most susceptible for flash flooding. As moisture spreads eastward, another round of activity is expected on Sunday. Drier air on Sunday will focus storms east of the Continental Divide. A brief downtick in storms is expected on Monday with coverage focused south of Interstate 40, but another uptick in storms possibly comes mid-week. Temperatures today will remain above normal, but will gradually cool to near normal values by Monday. && .DISCUSSION... An active weekend is still on tap for the the state as an upper level trough currently off the west coast slowly moves inland. Ahead of this trough, mid-level moisture will stream into NM from the southwest, and storm coverage will significantly increase today. Scattered storms today will favor areas along and west of the central mountain chain as well as northeastern NM. Activity should generally move west to east across the northern half of the state where the steering flow will be stronger while storms move more towards the southeast across the southern half of the state. With increasing moisture, PWATs will also be on the rise today with the highest amounts ranging from about 1.00 to 1.25 inches across the southwest to near an inch in north central NM. Locally heavy rainfall will be a concern today with any storm, but will be most likely with storms in the southwest where steering flow will be slower. Locally heavy rainfall may lead to flash flooding, and burn scars will be the most susceptible. As the aforementioned trough moves across the central Rockies Sunday, mid-level moisture will spread eastward as drier air begins filtering in from the west. With decreasing PWATs across western NM, storms on Sunday will favor areas east of the Continental Divide. With increasing instability and shear, a few storms could even be strong to severe across the eastern plains on Sunday. Locally heavy rainfall will again be a possibility with any storm. As the trough exits the region, drier air will continue to push south and east on Monday. This will focus storm coverage south of I-40 with the north likely remaining dry. The break won't last too long as another round of mid-level moisture streams northward into the state ahead of another approaching low pressure system by Tuesday. This moisture doesn't look quite as robust as this weekend's, but it will likely lead to another round of convection Tuesday and Wednesday for much of the area. Again, drier air filters in behind that trough as it exits, shutting down PoPs for central and western NM mid to late week. However, low level return flow should keep chances for storms in the forecast for eastern NM Thursday and Friday. 15 && .FIRE WEATHER... A notable increase in thunderstorms is forecast today as high pressure aloft weakens and shifts east of NM. Higher dewpoints will keep humidity from plummeting as low as it has the past few days, and the increased moisture and clouds will also temper the heat ever so slightly. Scattered to numerous thunderstorms will redevelop on Sunday with storms favoring a wide north-south oriented swath across the state as the next Pacific trough advances toward the central and northern Rockies. Temperatures will fall back closer to average for early September on Sunday, and afternoon RH will stay at or above 25 percent over most of the forecast area, the exception being in the San Juan valley of northwest NM where drier air will sweep in behind the trough axis/front. The dry air will push farther into NM on Monday, minimizing storm chances in northwestern to north central parts of the state. Into the remainder of next week, models begin to differ on the forecast details, as upper troughs continue to move off of the Pacific and into the western states. For now, isolated to scattered storms have been built into the forecast for both Tuesday and Wednesday with temperatures hovering within a few degrees of average. Any fire weather concerns through this period would be primarily focused on lightning strikes that occur just outside of precipitation cores and also the localized, but gusty and erratic, outflow winds from storms. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 300 AM MDT Sat Sep 7 2019 NMZ501>540-081000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 300 AM MDT Sat Sep 7 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Storms today will favor the western two-thirds of the state. Locally heavy rainfall is possible with the strongest and slower moving storms, where localized areas of flash flooding may occur. Areas on and near burn scars will be the most susceptible to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heavy rainfall is possible again on Sunday, where localized areas of flash flooding may occur. A few storms may even be strong to severe in the eastern plains Sunday with hail and damaging winds the main threats. Precipitation chances decrease Monday before rising again Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 15
Special Weather Statement
National Weather Service Albuquerque NM
1245 PM MDT Sat Sep 7 2019
NMZ515-071915-
East Slopes Sangre de Cristo Mountains-
1245 PM MDT Sat Sep 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND
SOUTHWESTERN MORA COUNTIES UNTIL 115 PM MDT...
At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm over
Morphy Lake State Park, or near Mora, moving southeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Mora, La Cueva, Tierra Monte, Ledoux, Morphy Lake State Park, Gascon,
Cleveland, South Carmen, Monte Aplanado and Rociada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3596 10512 3590 10519 3590 10523 3589 10523
3588 10524 3587 10522 3586 10523 3574 10536
3591 10547 3601 10540
TIME...MOT...LOC 1845Z 297DEG 8KT 3592 10538
CASpecial Weather Statement National Weather Service Albuquerque NM 146 PM MDT Sat Sep 7 2019 NMZ515-528-529-072015- Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de Cristo Mountains- 146 PM MDT Sat Sep 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES UNTIL 215 PM MDT... At 145 PM MDT, Doppler radar was tracking a strong thunderstorm over Sapello, or 11 miles north of Las Vegas, moving southeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Las Vegas, Storrie Lake State Park, Sapello, Montezuma and Manuelitas. This includes Interstate 25 between Mile Markers 346 and 361. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3572 10540 3585 10535 3584 10498 3554 10514 TIME...MOT...LOC 1945Z 294DEG 20KT 3576 10527 CA
Special Weather Statement
National Weather Service Albuquerque NM
203 PM MDT Sat Sep 7 2019
NMZ511-517-072030-
Lower Chama River Valley-Jemez Mountains-
203 PM MDT Sat Sep 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LOS ALAMOS...SOUTH
CENTRAL RIO ARRIBA AND NORTHWESTERN SANTA FE COUNTIES UNTIL 230 PM
MDT...
At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Los Alamos, moving southeast at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Los Alamos, Espanola, Santa Clara Pueblo, Sombrillo, Santa Cruz, San
Ildefonso Pueblo, Cuartelez and El Rancho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3603 10600 3587 10610 3584 10614 3584 10616
3582 10617 3594 10633 3606 10623
TIME...MOT...LOC 2003Z 301DEG 16KT 3597 10623
CAThe Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
Peak wind gust up to 67 mph at the Raton airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843657.